Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Austin/San Antonio, TX

September 4, 2018Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 4, 2018, 1:08 AM CDT for Bexar County, Texas. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2018, 1:08 AM CDT (06:08 UTC)
Expired
Sep 4, 2018, 3:00 AM CDT
In force
112 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 44 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 2:00 AM CDTFLASH FLOOD2 Ene Castle Hills, TXTHERE WERE MULTIPLE ROADS AND LOW WATER CROSSINGS THAT WERE FLOODED ACROSS NORTH CENTRAL SAN ANTONIO ESPECIALLY IN THE AREA BETWEEN LOOPS 410 AND 1604.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1639 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS54 KEWX 040608
FFWEWX
TXC029-040800-
/O.NEW.KEWX.FF.W.0024.180904T0608Z-180904T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
108 AM CDT TUE SEP 4 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Central Bexar County in south central Texas...

* Until 300 AM CDT

* At 101 AM CDT, Doppler radar continues to indicate isolated 
  thunderstorms producing light to moderate rainfall amounts over 
  the San Antonio metro area. Flash flooding is ongoing from 
  previous rainfall amounts of 2 to 4 inches of rainfall with 
  isolated 7 inches last 6 hours.

* Some locations that will experience flooding include...
  San Antonio, Schertz, Universal City, Live Oak, Selma, San Antonio
  Int Airport, Randolph AFB, Leon Valley, Helotes, Kirby, Alamo
  Heights, Windcrest, Terrell Hills, Shavano Park, Hollywood Park,
  Olmos Park, Lackland AFB, Sea World, Government Canyon State
  Natural Area and Converse.

Additional rainfall amounts of one inch is possible across the 
already affect areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2954 9877 2964 9834 2962 9834 2960 9831
      2956 9830 2954 9826 2947 9821 2932 9872

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:04 AM CDT, 4 minutes earlier.

Area forecast discussion, Sep 4, 1:04 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
104 AM CDT Tue Sep 4 2018

.UPDATE...
Please see the 06Z aviation forecast discussion below.

&&

.AVIATION...
Radar trends show the most persistent shower and thunderstorm
activity continues from SAT/SSF westward to just east of DRT. Based
on radar data and the latest hi-res guidance, this area should remain
favored for additional storms through the overnight hours. Additional
showers are also expected near AUS early this morning as the low-
level jet strengthens. The chance for additional shower and
thunderstorm development during the afternoon hours will depend on
daytime heating and outflow boundaries. For now, we will go ahead and
mention PROB30 groups for the I-35 corridor where deeper moisture
will be in place.

&&

.PREV DISCUSSION... /ISSUED 913 PM CDT Mon Sep 3 2018/

UPDATE...
A Flash Flood Watch has been issued for the far southwest counties of
South Central Texas through Tuesday morning. Those counties are the
following: Dimmit, Frio, Kinney, Maverick, Medina, Uvalde, and
Zavala. The combination of several features such as abundant tropical
moisture pushing across the area, increased low level jet inflow and
an upper level disturbance between west Texas and Val Verde County
are expected to be responsible for possibly locally heavy rains
through Tuesday morning. Area Doppler radars have estimated rainfall
amounts of 1 to 4 inches over some of those areas the past 24 hours with
the potential for additional 2 to 4 inches of rainfall with isolated
6 inches by Tuesday morning.

HiRes models are in good agreement for the potential for locally
heavy rains through Tuesday morning mainly across the western half of
South Central Texas. For areas along and east of Highway 281,
rainfall amounts of one inch or less are possible for most areas,
however, isolated spots of 1 to 2 are possible with stronger storms.

PREV DISCUSSION... /ISSUED 245 PM CDT Mon Sep 3 2018/

SHORT TERM (Tonight through Tuesday Night)...
The coverage of showers and storms continues to increase across the
area this afternoon. The previous tropical low that was over SE Texas
yesterday is now over North Texas and is helping with the abundance
of activity in our northern CWA. For our western counties, broad
troughing continues with high moisture values streaming in from the
southwest. This same setup was in place last night and produced a
couple pockets of 4+ inches of rain fall in portions of Uvalde and
Bandera County. Cloud cover today has kept temperatures in check with
current values in the 80s and lower 90s.

For the late afternoon and evening, scattered to numerous showers
and storms are expected to continue. The initial focus of a higher
coverage area should be somewhere near the I35 corridor. Latest
satellite imagery shows that a weak boundary is moving south across
Blanco and northern Hays County. As this boundary continues to slowly
slide south it should help provide as a focus for shower and
thunderstorm activity. The latest runs of the HRRR and TTU WRF show
this area with pockets of locally heavy rainfall through the evening
hours with some weakening around the 11 pm to midnight hour. The
pockets of heavier rainfall could lead to the need for a Flood
Advisory or perhaps a Flash Flood Warning this afternoon and
evening.

The focus for possible heavy rainfall will then shift back west to
areas between Del Rio and San Antonio. Model guidance is in good
agreement that this is where the nocturnal low-level jet will set up.
Speeds at 850 mb within the jet should be around 20-25 knots with 10
knots of southerly flow on either side of the higher winds. We can
look at isentropic planes to best decipher low-level lift from the
nocturnal jets and the RAP/GFS are both showing strong upglide on the
305k surface with near saturation and lapse rates around 5 C/km in
this region. This should be more than sufficient for a decent area
of precip to develop. The HRRR shows this occurring beginning as
early as 8-9 PM with the best lift coming after midnight and
continuing through the overnight hours. Not expecting a prolonged
period of heavy rainfall, but pockets of heavier rain within the main
precip area will be possible. Will mention locally heavy rainfall in
this area too tonight.

Think we are close to needing a Flash Flood Watch for tonight,
especially for the western counties. Latest flash flood guidance is
around 1.5 inches an hour for the areas that received locally heavy
rainfall last night. PW values will be above 2 inches and these
rainfall amounts will certainly be possible. However, the heaviest
rainfall may occur southeast of this area where the current flash
flood guidance is 3+ inches in an hour. Will hold off for now but
mention the locally heavy rainfall in the grids and mention the
threat for flooding in the Hazardous Weather Outlook.

For tomorrow, the expected area of precip in our western counties
will be diminishing after sunrise with scattered activity expected
across most areas for the remainder of the day. Will show PoPs in the
30-60 percent range. Rain chances will drop off in the Tuesday Night
time frame with the favored area continuing to be in the western CWA
where the broad troughing continues.

LONG TERM (Wednesday through Monday)...
Rain chances are expected to continue to be elevated during the
long-term portion of the forecast as moisture values remain high and
the broad troughing/shear axis remains in place across the west.
There should not be much of a surface focus to help increase coverage
or amounts for much of the period. Will continue to mention locally
heavy rainfall in the HWO as any additional brief downpours on
already saturated soils could lead to localized flooding. There
could be a potential trough axis stretching into the Central and
Southern Plains by the end of next weekend. This could bring even
higher rainfall chances if it were to move as far south as the ECMWF
is showing. Will keep PoPs in the 20-30 percent range for now on Day
6/7.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              91  74  93  75  94 /  50  20  40  20  30
Austin Bergstrom Intl Airport  90  73  92  73  94 /  50  20  40  20  30
New Braunfels Muni Airport     90  73  92  73  94 /  50  30  40  20  30
Burnet Muni Airport            87  72  90  72  92 /  60  30  40  30  30
Del Rio Intl Airport           91  75  90  74  90 /  30  40  40  30  40
Georgetown Muni Airport        90  73  92  73  94 /  50  20  30  20  30
Hondo Muni Airport             92  74  93  73  93 /  50  40  40  30  30
San Marcos Muni Airport        91  73  92  73  94 /  50  30  40  20  30
La Grange - Fayette Regional   91  74  93  74  95 /  50  20  40  20  30
San Antonio Intl Airport       90  75  91  75  93 /  50  30  40  30  30
Stinson Muni Airport           92  76  93  75  93 /  50  30  40  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 AM CDT this morning for Dimmit-Frio-
Kinney-Maverick-Medina-Uvalde-Zavala.

&&

Mesoscale/Aviation...Platt
Synoptic/Grids...17
Hazardous weather outlook, Sep 3, 2:47 PM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
247 PM CDT Mon Sep 3 2018

TXZ171>173-183>194-202>209-217>225-228-042000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
247 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered showers and thunderstorms are possible across much of
South Central Texas today. Wind gusts up to 40 mph are possible
in the stronger storms. In addition pockets of locally heavy
rainfall could lead to localized flash flooding of creeks,
streams, and urban areas. The best areas for minor flooding will
be tonight near the I35 corridor, shifting to areas west of I35
late this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms are possible
across much of South Central Texas through the week into the
weekend. Isolated pockets of locally heavy rainfall could lead to
some minor flooding of creeks, streams, and urban areas. Wind
gusts up to 40 mph are possible in the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 3, 7:57 PM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
757 PM CDT MON SEP 3 2018

TXZ218-040145-
Zavala TX-
757 PM CDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ZAVALA COUNTY UNTIL 845
PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Las Colonias, or near Crystal City, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crystal City, La Pryor and Las Colonias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2874 9975 2868 9986 2890 10010 2902 9991
TIME...MOT...LOC 0057Z 146DEG 17KT 2878 9986

PLATT
Local storm report, Sep 3, 9:54 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
954 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     FLASH FLOOD      3 SSW TIMBERWOOD PARK   29.67N 98.49W
09/03/2018                   BEXAR              TX   EMERGENCY MNGR

            REPORT OF HIGH WATER ALONG GLASS CANYON ROAD
            IN STONE OAK. EVACUATIONS ARE ONGOING.

&&

BMW
Local storm report, Sep 3, 10:56 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      CASTLE HILLS            29.52N 98.51W
09/03/2018                   BEXAR              TX   LAW ENFORCEMENT

            CARS STRANDED IN HIGH WATER AT LOOP 410 AND
            NW MILITARY DRIVE. DOZENS OF ROAD CLOSURES
            ACROSS SAN ANTONIO DUE TO HIGH WATER.

&&

BMW
Local storm report, Sep 3, 11:27 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1127 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLASH FLOOD      1 SSE HILL COUNTRY VILL 29.56N 98.48W
09/03/2018                   BEXAR              TX   AMATEUR RADIO

            HAM RADIO REPORT OF WATER OVER THE ROADWAY
            AT BITTERS RD. AND HWY 281. ESTIMATED ABOUT
            8 INCHES OF RAINFALL.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:30 PM CDTAreal Flood AdvisoryEWXBexar, Comal3 hr
Sep 3, 7:57 PM CDTSpecial Weather StatementEWXZavala48 min
Sep 3, 8:43 PM CDTFlash Flood WarningEWXBexar, Comal3 hr
Sep 3, 8:50 PM CDTFlash Flood WatchEWXAtascosa, Bandera, Bexar, Dimmit, Frio, Kinney and 5 more16 hr
Sep 3, 9:46 PM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
Sep 3, 10:04 PM CDTFlash Flood WarningEWXBexar3 hr
Sep 3, 11:23 PM CDTAreal Flood AdvisoryEWXBandera3 hr
Sep 3, 11:25 PM CDTAreal Flood AdvisoryEWXDimmit3 hr
Sep 3, 11:38 PM CDTRiver Flood WarningEWXBexar33 hr
Sep 3, 11:48 PM CDTFlash Flood WarningEWXBexar, Comal3 hr
Sep 4, 12:06 AM CDTRiver Flood WarningEWXBexar3 hr
Sep 4, 12:57 AM CDTFlash Flood WarningEWXUvalde6 hr
Sep 4, 2:02 AM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
Sep 4, 3:07 AM CDTFlash Flood WarningEWXBexar3 hr
Sep 4, 3:30 AM CDTAreal Flood AdvisoryEWXMaverick3 hr
Sep 4, 4:14 AM CDTRiver Flood WarningEWXUvalde4 hr
Sep 4, 4:39 AM CDTAreal Flood AdvisoryEWXFrio, Medina3 hr
Sep 4, 5:02 AM CDTAreal Flood AdvisoryEWXKinney, Maverick, Uvalde, Zavala3 hr
Sep 4, 5:09 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio, Medina3 hr
Sep 4, 5:59 AM CDTFlash Flood WarningEWXBexar4 hr
Sep 4, 9:30 AM CDTRiver Flood WarningEWXBexar11 hr
Sep 4, 9:30 AM CDTRiver Flood WarningEWXBexar, Wilson33 hr
Sep 4, 9:30 AM CDTRiver Flood WarningEWXBexar28 hr
Sep 4, 9:58 AM CDTAreal Flood AdvisoryEWXBexar2 hr
Sep 4, 11:23 AM CDTAreal Flood AdvisoryEWXMedina, Uvalde112 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.